Minnesota, 2008

Hail and Damaging Wind in Minnesota, July 20, 2008

July 20, 2008 · NWS DLH · 2 events in 1 county or zone

An upper level low and shortwave produced scattered thunderstorms over portions of northeast Minnesota. At least two storms were supercells and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper level low and shortwave produced scattered thunderstorms over portions of northeast Minnesota. At least two storms were supercells and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 20, 1:06 PM CST, 2 hours earlier.

Area forecast discussion, Jul 20, 1:06 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
206 PM CDT SUN JUL 20 2008

.DISCUSSION...
STRONG STORMS DEVELOPING THIS AFTERNOON AS A SHORTWAVE DIVES
TOWARD NORTHWEST MINNESOTA. TEMPS AT 500MB HAVE COOLED TO
-15C...AND MUCAPES WERE 1000-2000J/KG. SHEAR WAS WEAKEST ALONG THE
INTERNATIONAL BORDER(<30KT)...BUT WAS AROUND 50KT ALONG OUR
SOUTHERN CWA WHERE 50-55KT 500MB WINDS WERE LOCATED. RISK OF
SEVERE THUNDERSTORMS WILL INCREASE OVER OUR CWA OVER THE NEXT HOUR
OR TWO AS WAVE CONTINUES TO MOVE SOUTHEAST ALONG WITH A WEAK LOW LEVEL
TROUGH. MAIN THREATS PER THE LATEST MCD FROM SPC IS HAIL...AND
AGREE WITH THAT...ALTHOUGH SOME DAMAGING WINDS WILL ALSO BE POSSIBLE.

THREAT FOR SEVERE STORMS SHOULD DIMINISH AFTER SUNSET WITH LOSS OF HEATING.

MODELS ARE HANDLING SHORTWAVE ENERGY ON MONDAY DIFFERENTLY...WITH
THE GFS MUCH STRONGER WITH THE WAVE. WE SIDED IN BETWEEN AND
CONTINUED TO MENTION SOME CHANCE POPS...WITH THE HIGHEST OVER OUR
EASTERN CWA.

HIGH PRESSURE DEVELOPS FOR TUESDAY INTO WEDNESDAY...AND WE
CONTINUED A DRY FORECAST THEN.

AREAS OF FOG CONTINUE OVER LAKE SUPERIOR...AND WEBCAMS AROUND DLH
SHOW FOG RIGHT AT THE SHORELINE...WAFFLING IN AND OUT. WE WILL
MENTION FOG AROUND LAKE SUPERIOR THIS EVENING INTO MONDAY
MORNING...AND ALL AREAS AFTER MIDNIGHT TONIGHT.

&&

.AVIATION...
AREAS OF MVFR CEILINGS WILL CONTINUE THROUGH THIS EVENING...BUT
WILL EVENTUALLY INCREASE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON INTO THIS EVENING...AND LOWER VSBYS AND CEILINGS
WILL OCCUR WITH THEM. AREAS OF FOG AND IFR CONDITIONS AROUND LAKE
SUPERIOR...ESPECIALLY AT THE THE TWIN PORTS HARBOR...EAST ALONG
THE SOUTH SHORE WILL BECOME MORE WIDESPREAD OVERNIGHT. FOG WILL
ALSO DEVELOP OVERNIGHT AT INLAND LOCATIONS...WITH IFR CONDITIONS.

&&

POINT TEMPS/POPS...
DLH  52  70  52  72 /  40  20  10  10
INL  50  75  52  80 /  30  20  10  10
BRD  55  78  55  78 /  30  10  10  10
HYR  52  74  50  78 /  40  20  20  10
ASX  52  67  50  73 /  40  30  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

MELDE
Hazardous weather outlook, Jul 20, 11:46 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CDT SUN JUL 20 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1246 PM CDT SUN JUL 20 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
ALSO A THREAT FOR A TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1246 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
ALSO A THREAT FOR A WATERSPOUT.

AREAS OF FOG...SOME DENSE...WILL PERSIST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

MELDE

The radar

The Duluth radar (KDLH), 144 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 20, 3:06 PM CST
Where
Cass County, 7 mi WNW of Remer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.109, -94.067

A large number of trees were blown down near Mable Lake on Highway 200.

Hail, Cass

When
July 20, 3:14 PM CST
Where
Cass County, 3 mi SW of Remer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.039, -93.975

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128571, 128570.